Tornadoes · United States · North Carolina · 2004

F0 tornado, Raeford, North Carolina, August 29, 2004

This F0 tornado ran 1.0 miles across Hoke County on August 29, 2004, touching down at 3:25 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
August 29, 2004
Touchdown
3:25 PM EDT (19:25 UTC)
Path length
1.0 miles (1.6 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Hoke County
Touchdown point
34.980, -79.180
Lift-off point
34.980, -79.180
Record number
1550

What the Weather Service recorded

A tornado touched down in the Hillcrest area on Pittman Grove Church Road. Four houses sustained structural damage, and trees were blown down.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS RAH issued a tornado warning for this county at 19:22 UTC, 3 minutes before the tornado touched down, in force until 19:45 UTC.

Issued (UTC)ExpiredProductOffice
19:22 UTC19:45 UTCTornado WarningRAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:30 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the tornado touched down at Aug 29, 3:00 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 29, 3:00 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN AUG 29 2004

...18Z/29 AND 06Z/30 RAOB FROM GSO...

CONCERNING RAINFALL...EXPECT HEAVIEST RAINFALL OVER SANDHILLS AND
COASTAL PLAIN (ALONG/EAST OF TRACK)...

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
TONIGHT THROUGH MONDAY.. WILL BE LARGELY DEPENDANT ON TRACK OF THE
REMNANTS OF TROPCIAL STORM GASTON...CURRENTLY LOCATED OVER INLAND
SOUTHEAST SOUTH CAROLINA. LATEST TRENDS PER CHS RADAR...LITTLE
MOVEMENT THE PAST COUPLE OF HOURS AND HEAVIEST RAIN ON WEST SIDE
WITH DECREASE IN COVERAGE TO EAST. FOR CWA...TRENDS INDICATED RAIN
MOVING NORTHWEST...ONLY A FEW SHOWERS IN NORTHEAST. BASED ON LATEST
TRACK...REMNANTS OF GASTON WILL TRACK ACROSS CENTRAL NORTH CAROLINA
LATER TONIGHT INTO MONDAY (OVER NORTHEAST CWA IN THE AFTERNOON).
PLAN TO GO CATEGORICAL MOST AREAS TONIGHT THROUGH MONDAY
MORNING....TIME FRAME EXPECT HEAVIEST RAIN. WILL START TAPERING OFF
POPS FROM SOUTH AND WEST IN THE AFTERNOON AND EVENING.
FOR TUESDAY...BOUNDARY OVER AREA COMBINED WITH MOISTURE AND
AFTERNOON HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS. WILL CONTINUE SMALL CHANCE INTO TUESDAY NIGHT.
LITTLE CHANGE ON GOING TEMPERATURES.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
GFS CONTINUES TO BE MODEL OF CHOICE AT THE MOMENT. A FRONTAL
BOUNDARY IS EXPECTED JUST SOUTH OF THE STATE IN THE WAKE OF TS
GASTON AND THIS WILL KEEP A NELY FLOW ACROSS THE AREA WITH TEMPS
AROUND 80 TO LOWER 80S. A CHANCE OF SCT AFTERNOON SHOWERS IS A
POSSIBILITY FROM MID WEEK ON AS WEAK IMPULSES ROTATE AROUND THE
RIDGE OVER THE ATLANTIC AND A LITTLE RETURN FLOE TRIES TO SET UP.
SHRA WILL BE MAINLY ASSOC WITH AFTERNOON HEATING. THE LABOR DAY
WEEKEND FORECAST STILL CALLS FOR SCT SHOWERS WITH SEASONABLE TEMPS
BUT COULD BE DEPENDENT UPON THE EVENTUAL TRACK OF HURRICANE FRANCES.
LATEST FORECAST FROM NHC BRINGS THE SYSTEM TO THE CENTRAL BAHAMAS
FRIDAY HOWEVER GREAT UNCERTAINTY IN THE TRACK OUT THAT FAR OUT MEANS
THE SYSTEM BEARS WATCHING.

&&

.AVIATION...

TS GASTON WILL SPREAD LOW CLOUDS AND RAIN ACROSS THE ENTIRE AREA
THROUGH THE EVENING. IFR CONDITIONS WILL PERSIST ON AVERAGE WITH
CEILINGS AROUND 1KFT AND AREAS OF SHOWERS REDUCING VSBY TO 3 MILES
OR LESS MAINLY TONIGHT AND EARLY MONDAY. TS GASTON WILL REMAIN OVER
CENTRAL NC BY DAYBREAK THEN LIFT INTO VA BY AFTERNOON WITH
IMPROVING CEILINGS AND VSBY FROM SOUTH TO NORTH.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...

NC...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH MONDAY.

&&

SHORT TERM...RA
LONG TERM/AVIATION...JO
Hazardous weather outlook, Aug 29, 5:56 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT SUN AUG 29 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-300955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
556 AM EDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON WILL
OVERSPREAD CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. THE
RAIN WILL BE HEAVY AT TIMES. EXPECT WIDESPREAD AMOUNTS BETWEEN 1.5
AND 3 INCHES LATE TODAY THROUGH MID DAY MONDAY WITH LOCALIZED AMOUNTS
BETWEEN 4 TO 6 INCHES. HIGHEST THREAT FOR HEAVY RAIN APPEARS TO BE
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA. WIND GUSTS UP
TO 30 MPH MAY OCCUR LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE
SOUTHERN COUNTIES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA LATE
TODAY AND TONIGHT IF WIDESPREAD HEAVY RAINFALL APPEARS IMMINENT.
REPORTING OF OBSERVED RAINFALL AMOUNTS WOULD BE APPRECIATED.

In the hours before

Local storm report, Aug 29, 11:08 AM EDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1108 AM EDT SUN AUG 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TORNADO          1 S LAURINBURG          34.75N 79.47W
08/29/2004  F0               SCOTLAND           NC   EMERGENCY MNGR

            PART OF A ROOF BLOWN OFF A HOUSE. SHINGLES TORN OFF
            SEVERAL OTHER HOMES. PINE TREES SNAPPED.

&&

ORROCK
Special weather statement, Aug 29, 1:25 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SUN AUG 29 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-291900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
125 PM EDT SUN AUG 29 2004

OUTER RAIN BANDS FROM TROPICAL STORM GASTON WILL CONTINUE TO MOVE
ACROSS THE AREA THROUGH THE AFTERNOON HOURS. SCATTERED SHOWERS WITH
SOME LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED ACROSS ALL OF CENTRAL
NORTH CAROLINA. SOME OF THE HEAVIER SHOWERS COULD PRODUCE WINDS
GUSTS TO 25 MPH. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS
AFTERNOON AND EVENING.

RAINFALL RATES WILL RANGE FROM ONE TENTH TO ONE HALF OF AN INCH PER
HOUR...WITH LOCALLY HIGHER AMOUNTS AROUND ONE INCH ESPECIALLY OVER
SAMPSON...CUMBERLAND...HOKE AND SCOTLAND COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 29, 1:40 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT SUN AUG 29 2004

NCZ025-041-042-078-291845-

DURHAM NC-JOHNSTON NC-WAKE NC-WAYNE NC-
140 PM EDT SUN AUG 29 2004

...BAND OF STRONG SHOWERS WILL MOVE ACROSS WAKE...JOHNSTON AND WAYNE
COUNTIES THROUGH 245 PM EDT...

AT 140 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SMITHFIELD TO WALNUT CREEK...MOVING NORTHWEST AT
45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...GOLDSBORO...SMITHFIELD...CLAYTON...AND GARNER.
THIS BAND OF HEAVY SHOWERS WILL REACH RALEIGH BY AROUND 230 PM.

GUSTY WINDS OF 30 MPH ARE POSSIBLE WITH THIS BAND OF SHOWERS. VERY
HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT
HOUR CAN ALSO BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS CAN BE EXPECTED.

JO
Special weather statement, Aug 29, 1:40 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT SUN AUG 29 2004

NCZ025-041-042-078-291845-
DURHAM NC-JOHNSTON NC-WAKE NC-WAYNE NC-
140 PM EDT SUN AUG 29 2004

...BAND OF STRONG SHOWERS WILL MOVE ACROSS WAKE...JOHNSTON AND WAYNE
COUNTIES THROUGH 245 PM EDT...

AT 140 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SMITHFIELD TO WALNUT CREEK...MOVING NORTHWEST AT
45 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...GOLDSBORO...SMITHFIELD...CLAYTON...AND GARNER.
THIS BAND OF HEAVY SHOWERS WILL REACH RALEIGH BY AROUND 230 PM.

GUSTY WINDS OF 30 MPH ARE POSSIBLE WITH THIS BAND OF SHOWERS. VERY
HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT
HOUR CAN ALSO BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE
WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS CAN BE EXPECTED.

JO
Special weather statement, Aug 29, 2:10 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
210 PM EDT SUN AUG 29 2004

NCZ083>085-291915-
ANSON NC-RICHMOND NC-SCOTLAND NC-
210 PM EDT SUN AUG 29 2004

...A BAND OF STRONG SHOWERS WILL MOVE NORTHWEST ACROSS RICHMOND...
ANSON AND SCOTLAND COUNTIES THROUGH 315 PM EDT...

AT 210 PM EDT...DOPPLER RADAR INDICATED A BAND OF STRONG SHOWERS
ASSOCIATED WITH TROPICAL STORM GASTON EXTENDING FROM EAST ROCKINGHAM
TO DILLON...MOVING NORTHWEST AT 70 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...LAURINBURG...HAMLET...ROCKINGHAM AND WADESBORO.

GUSTY WINDS OF 30 MPH ARE POSSIBLE. VERY HEAVY RAIN WITH RAINFALL
AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN
THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID
HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

JO
Special weather statement, Aug 29, 3:02 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SUN AUG 29 2004

NCZ026-027-041>043-078-292000-
FRANKLIN NC-JOHNSTON NC-NASH NC-WAKE NC-WAYNE NC-WILSON NC-302 PM
EDT SUN AUG 29 2004

...A BAND OF STRONG SHOWERS WILL MOVE ACROSS
FRANKLIN...NASH...WAKE...WILSON...JOHNSTON AND NORTHERN WAYNE
COUNTIES THROUGH 400 PM EDT...

AT 302 PM EDT...DOPPLER RADAR INDICATED STRONG SHOWERS WITH GUSTY
WINDS THUNDERSTORMS ALONG A LINE EXTENDING FROM WENDELL TO SNOW
HILL...MOVING NORTHWEST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...WILSON...
NASHVILLE...LOUISBURG.

GUSTY WINDS OF 30 MPH ARE POSSIBLE WITH THESE SHOWERS. VERY HEAVY
RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR
CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION
TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

JO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Greensboro/Hi Pt, NC (KGSO), 12:00Z

7.4 hours before the tornado, 139 km from the path. August 29, 2004.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 47 joules per kilogram, CIN -109, lifted condensation level 935 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-08-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 11 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-109 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Greensboro/Hi Pt, NC (KGSO), 00:00Z

4.6 hours after it, 139 km from the path. August 30, 2004.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 723 joules per kilogram, CIN -2, lifted condensation level 734 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-08-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 110 square meters per square second, 0 to 6 km bulk shear 22 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
1855 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
22 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Pope_afb (POB), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:55 UTC78.875.260° 16 kt251012.5+RA BR
18:55 UTC80.675.240° 13 kt171010.8
19:55 UTC7773.450° 12 kt231009.8-SHRA
20:55 UTC75.273.440° 12 kt1009.1-SHRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Raleigh/Durham radar (KRAX), 99 km away, was scanning. The volume nearest the touchdown began at 19:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in North CarolinaEvery tornado in North Carolina since 1950Warnings in force in North Carolina nowThe forecast where you are

The other tornadoes of August 29, 2004

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 2910:10 AM EDTF0Scotland, NC0.520
August 2912:45 PM EDTF0Harnett, NC0.520
August 293:00 PM EDTF1Marlboro, SC1.0300$10,000
August 295:30 PM CDTF0Polk, MN2.025$1,000
August 296:47 PM CDTF0Todd, MN0.130
August 297:00 PM CDTF0Todd, MN0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.